Tips to Safely Use Over-the-counter Medicine During Cold and Flu Season

Tips to Safely Use Over-the-counter Medicine During Cold and Flu Season

This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.

I'm not a pharmacist or doctor, so whenever I need to take any medications or give them to my children, I get a little bit anxious. That's especially the case at this time of the year during the cold and flu season. Just two weeks ago, I found myself with the worst cold, and with symptoms like a 72-hour-headache, coughing, and a sore throat, I wanted to take different medicines to treat them all. However, since many of the multisymptom over-the-counter cold and flu medicines contain acetaminophen, I had to take safety precautions to avoid doubling up on acetaminophen.

Tips to Safely Use Over-the-counter Medicine During Cold and Flu Season

As a matter of fact, the Acetaminophen Awareness Coalition's research shows that the odds of Americans taking more than the FDA- recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increases 24 percent during cold and flu season. To ensure that we don't make that mistake, here are a few tips to ensure you don't take too much acetaminophen.

Read your medicine labels and follow instructions.

Tips to Safely Use Over-the-counter Medicine During Cold and Flu Season

It's essential to double-check your medicine labels and read them when you're treating cold and flu symptoms to ensure you're not doubling up on medicines that contain acetaminophen. Read your medicine labels and follow instructions.

Know if your medicines contain acetaminophen.

You should use only one medicine that contains acetaminophen at a time. Double-check the labels to avoid doubling up!

Ask questions.

If you're not sure about the dosing instructions or medicines that contain acetaminophen, ask your healthcare provider or pharmacist questions to ensure you're taking them safely.

Time Your Doses Correctly.

One of the main reasons people exceed the maximum daily dose is by taking the next dose too soon. Be sure you time your doses correctly.

Always use a dosing device.

Tips to Safely Use Over-the-counter Medicine During Cold and Flu Season

As parents, we need to be very careful when our kids are suffering from a cold or flu, and we're treating treat their symptoms with an over-the-counter (OTC) medicine; we should always use the dosing device that comes with the medicine. Still not clear, use this pediatric dosing chart

Teach teens to check medicine labels.

According to some research, teens and young adults between the ages 12-29 are at the greatest risk of taking too much acetaminophen. So as parents, we should teach teens to check medicine labels before taking cold or pain medicines since accidentally taking too much acetaminophen could damage their liver.

I hope these tips are helpful for you and your family this cold and flu season. You can find some more tips for parents here. Remember, many of the multi-symptom cold and flu medicines contain acetaminophen. It can be found in over 600 different over-the-counter (OTC) and prescription medicines, including many cold and flu medicines.

Shop my favorites!
jannellmertie [email protected]